Alert archive / Kentucky / River Flood Warnings in 2017

River Flood Warning 5, NWS Paducah, KY

January 18, 2017Union County, Kentucky

NWS Paducah, KY issued this river flood warning at Jan 18, 2017, 8:49 AM CST for Union County, Kentucky. It took effect at Jan 20, 2017, 3:00 AM CST. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 8:49 AM CST (14:49 UTC)
In effect from
Jan 20, 2017, 3:00 AM CST
Expired
Jan 27, 2017, 4:30 AM CST
In force
7 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

County Union County, KY

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at J.T. Myers Lock and Dam (UNWK2). The gauge peaked at 38.91 ft at Jan 23, 2017, 6:00 AM CST.

actionminormoderate303540455001/1801/1901/2001/2101/2201/2301/2401/2501/2601/2701/28
Action stage
33 ft
Minor stage
37 ft
Moderate stage
49 ft
Major stage
60 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03322420, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Jan 18, 5:55 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 18, 5:55 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
555 AM CST Wed Jan 18 2017

.UPDATE...
Issued at 555 AM CST Wed Jan 18 2017

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday night)
Issued at 311 AM CST Wed Jan 18 2017

Forecast confidence in the near term is higher than average given
the relatively good agreement among forecast models.

Clouds will likely be reluctant to clear for much of the day as
low level moisture lingers. Even where partial clearing does take
place, mid and high level clouds will already be on the increase
ahead of the next weather system. Thus, temperatures will likely
remain in the 40s for much of the day, although a few locations
may end up pushing the 50 degree mark by mid afternoon.

An upper level low over the southern Rockies early this morning
is forecast to move into the central PLains today. The low is
progged to lift northeast into the Missouri River Valley Thursday
night as the shortwave trough south of the low pivots across the
forecast area. As a result, the potential for showers will be on
the increase from south to north tonight, with a peak in coverage
on Thursday, and diminishing rain chances from west to east
Thursday night.

Elevated instability will be marginal, but enough to support a
slight chance of thunderstorms across much of the area late
tonight into Thursday evening. Severe weather is not expected
given the marginal instability forecast. However, locally heavy
rain may become a concern, especially near and south of the Ohio
River where the heaviest rain fell with the last event and is
forecast with this event. Rainfall totals should range from about
one quarter to one half inch in the Missouri Ozarks to as much as
1.5 inches across western Kentucky near the Tennessee border. This
may aggravate locations where water is already standing due to
saturated soil conditions. However, the steady nature of the rain
should keep any potential for flash flooding to a minimum.

A respite from the wet weather should occur Friday and Friday
night, but clouds are likely to be stubborn to clear once again.
With warm south to southwest flow, temperatures may well top the
60 degree mark across much of the area by day's end despite the
abundant cloud cover.

.LONG TERM...(Saturday through Tuesday)
Issued at 311 AM CST Wed Jan 18 2017

Will continue to use a EC/GFS blend as the solutions remain similar.
Weak upper level energy will move NE across the region Saturday.
We'll continue with a slight chance of showers. Saturday night PoPs
increase and remain high through Sunday night as forcing in response
to an upper low passing just to our south results in rains across
the area. Chances will decrease/end from west to east Monday-Monday
night. Tuesday should be dry. Will continue with a slight chance of
showers Tuesday night through Wednesday as the low PoP signal has
been persistent. Temperatures will continue to run above normal. We
used a EC/GFS MOS/model blend output.

&&

.AVIATION...
Issued 555 AM CST Wed Jan 18 2017

Winds will generally be light and variable today as high pressure
migrates east across the region. MVFR ceilings will prevail through
early afternoon, with a trend towards VFR by mid to late afternoon.
Winds will become easterly tonight as clouds increase ahead of the
next low pressure system. Light rain showers with MVFR ceilings and
visibilities should spread across the area from the southwest by
late evening and overnight. IFR conditions are likely at KCGI and
KPAH by daybreak Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jan 18, 4:00 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CST WED JAN 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
400 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWEST INDIANA, WESTERN KENTUCKY, AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW RUMBLES OF THUNDER ARE POSSIBLE AFTER MIDNIGHT TONIGHT
ACROSS SOUTHEAST MISSOURI, SOUTHERN ILLINOIS, AND WESTERN
KENTUCKY. LIGHTNING WILL BE THE MAIN IMPACT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THURSDAY AND THURSDAY EVENING. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY IMPACTS.

THE RAINFALL MAY BE STEADY AND PERSISTENT ENOUGH TO RESULT IN
STANDING WATER IN SPOTS. THIS IS MOST LIKELY NEAR AND SOUTH OF
THE OHIO RIVER WHERE THE HEAVIEST RAIN FELL WITH THE LAST EVENT
AND IS FORECAST DURING THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:49 AM CSTRiver Flood WarningPAHHenderson, Union8 days
Jan 18, 8:49 AM CSTRiver Flood WarningPAHCrittenden, Union9 days
Jan 18, 8:09 AM CSTRiver Flood WarningPAHGallatin, Wabash, White14 days

Nearby

River Flood Warnings in Kentucky, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.